Fluoroquinolone Antibiotics Tied to Deadly Heart Vessel Tears: FDA
FRIDAY, Dec. 21, 2018 -- Patients should avoid a class of antibiotics called fluoroquinolone due to an increased risk of heart vessel tears associated with their use, the U.S. Food and Drug Administration warned.
"These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death," the agency said in a statement issued Thursday.
The risk for these ruptures rises with the use of fluoroquinolone antibiotics delivered by injection or as a pill, and the drugs "should not be used in patients at increased risk unless there are no other treatment options available," the FDA added.
Fluoroquinolones have been a mainstay of antibiotic therapy, particularly for upper respiratory conditions, and have been around for more than three decades. They include Cipro (ciprofloxacin), Levaquin (levofloxacin), Factive, (gemifloxacin), and Avelox ( moxifloxacin).
Certain groups are especially vulnerable, the FDA said.
"People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly," according to the FDA.
Before taking an antibiotic, patients should always inform their physician of any history of aneurysm, hardening of the arteries, high blood pressure or genetic conditions, such as Marfan syndrome and Ehlers-Danlos syndrome.
One cardiologist said the new announcement can help physicians.
"Antibiotics, when used appropriately, save lives," said Dr. Satjit Bhusri, a cardiologist at Lenox Hill Hospital in New York City. "With this new warning from the FDA regarding increased risk of aortic rupture, caution should be given to those at risk. Screening by a cardiologist prior to starting these antibiotics is the best prevention. An ultrasound of the heart and aorta is a simple, non-invasive and life-saving tool."
For those people who already taking a fluoroquinolone antibiotic, "do not stop the antibiotic without first talking to your healthcare professional," the FDA advised.
Of course, people should seek medical help at any sign of aortic aneurysm.
"Patients should seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest or back," the FDA said. "Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your healthcare professional immediately."
There's one other group that may want to avoid fluoroquinolone antibiotics, although for another reason.
"Physicians should avoid using them in younger patients and teenagers that are very active, especially playing sports," said Dr. Theodore Strange, associate chair of medicine at Staten Island University Hospital in New York City. He said prior research has shown that the use of fluoroquinolones has been linked to a heightened risk of tendon injury.
© 2020 HealthDay. All rights reserved.
Posted: December 2018
Read this next
WEDNESDAY, Oct. 28, 2020 -- Strokes can happen any time, anywhere and at any age, which is why it's important to know how to reduce your risk, says the American Stroke...
By Michael Merschel American Heart Association News WEDNESDAY, Oct. 28, 2020 (American Heart Association News) -- You might assume that portraying video games as bad for your...
TUESDAY, Oct. 27, 2020 -- Many married couples or domestic partners share a lot: the same house, bills, pets and maybe children. A new study found they often also share the same...
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.